Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 489, NWS Midland/Odessa, TX

August 9, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 9, 2007, 5:44 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2007, 5:44 PM MDT (23:44 UTC)
Expired
Aug 9, 2007, 6:45 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 092344
SVRMAF
NMC015-100045-
/O.NEW.KMAF.SV.W.0489.070809T2344Z-070810T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM MDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LAKEWOOD...OR 17 MILES NORTH OF CARLSBAD...MOVING NORTHWEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  LAKEWOOD...
  DAYTON...
  ATOKA...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3275 10446 3280 10424 3257 10419 3256 10429
TIME...MOT...LOC 2344Z 154DEG 6KT 3264 10427

$$
2 follow-up statements
000 
WWUS54 KMAF 100001
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT THU AUG 9 2007

NMC015-100045-
/O.CON.KMAF.SV.W.0489.000000T0000Z-070810T0045Z/
EDDY NM-
601 PM MDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...

AT 555 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR LAKEWOOD...OR ABOUT 16 MILES SOUTHEAST OF ARTESIA...MOVING
NORTHWEST AT 5 MPH. 

LAKEWOOD...DAYTON...AND ATOKA ARE IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3280 10424 3257 10419 3256 10428 3262 10436
      3264 10436 3267 10440 3269 10440 3275 10446
TIME...MOT...LOC 2359Z 146DEG 6KT 3266 10428

$$
000 
WWUS54 KMAF 100031
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT THU AUG 9 2007

NMC015-100045-
/O.CON.KMAF.SV.W.0489.000000T0000Z-070810T0045Z/
EDDY NM-
631 PM MDT THU AUG 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTH CENTRAL EDDY COUNTY...

AT 625 PM MDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
IN LAKEWOOD.

AT 629 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER LAKEWOOD...OR ABOUT 16 MILES SOUTH OF ARTESIA...MOVING
SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
LAKEWOOD...AND U.S. HIGHWAY 285 BETWEEN MILE MARKERS 50 AND 60.

DURING A SEVERE THUNDERSTORM...THE BEST PROTECTION CAN BE FOUND ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 

LAT...LON 3280 10424 3256 10425 3256 10427 3262 10436 
      3269 10439 3273 10445 3275 10444 3278 10435
      3277 10433
TIME...MOT...LOC 0029Z 065DEG 7KT 3262 10437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:51 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 12:51 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU AUG 9 2007

.SHORT TERM...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL LINGER OVER WESTERN
PORTIONS OF THE CWA THIS AFTERNOON AND EVENING ON THE WESTERN FRINGE
OF AN UPPER LEVEL RIDGE SITUATED OVER THE SOUTHERN PLAINS.  THE
STORMS WILL DEVELOP OVER A WEAK SURFACE TROUGH...WHICH HAS BECOME
ESTABLISHED A LITTLE FURTHER WEST THAN YESTERDAY AND BE AIDED BY
ANOTHER WEAK SHORTWAVE TROUGH TRANSLATING WESTWARD OVER THE SOUTHERN
CWA.  THE STORMS THAT DEVELOPED YESTERDAY WERE MARKEDLY WEAKER THAN
TUESDAYS...AND EXPECT STORMS TODAY TO BE SIMILAR TO WEDNESDAYS OR
WEAKER AS THE UPPER LEVEL RIDGE CONTINUED TO EXPAND OVER THE AREA.
A FEW STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS AS
PWATS WERE STILL 128 PERCENT OF NORMAL AND THE SUBCLOUD LAYER WAS
FAIRLY DRY.  ANY STORMS THAT DEVELOP WILL DISSIPATE WITH THE LOSS OF
HEATING.

WILL TEND OVERNIGHT LOWS TOWARD PERSISTENCE...IF NOT A LITTLE
COOLER...SINCE DEWPOINTS ARE LOWER THAN IN RECENT DAYS AND WEAK
SURFACE RIDGING WILL RESULT IN WEAK WINDS MOST LOCATIONS.  SINCE
CONVECTION LOOKS TO BE LESS...CLOUD DEBRIS WILL PROBABLY BE LESS
TOO...SO VERY GOOD RADIATIONAL COOLING CONDITIONS ARE EXPECTED.

.LONG TERM...
WILL LEAVE THE EXTENDED FORECAST DRY AS THE UPPER LEVEL RIDGE IS
EXPECTED TO EXPAND OVER THE AREA FURTHER FRIDAY...THEN TAKE UP SEMI
PERMANENT RESIDENCE OVER THE SOUTHERN ROCKIES/PLAINS THROUGH MID
NEXT WEEK.  MODELS DO DEPICT A COUPLE OF UPPER LEVEL LOWS
TRANSLATING WESTWARD ALONG THE SOUTHERN FRINGE OF THE HIGH...BUT
THESE WILL LIKELY BE TOO FAR SOUTH TO AFFECT THE CWA.  DAYTIME MAX
TEMPERATURES WILL BE ABOVE NORMAL DURING THIS TIME...WHILE OVERNIGHT
MINS WILL LIKELY BE AT OR BELOW NORMAL DUE TO LOWER DEWPOINTS AND
GOOD RADIATIONAL COOLING CONDITIONS MORE OFTEN THAN NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  97  70  98  /  10   0   0   0
CARLSBAD NM                68  99  68 100  /  20   0   0   0
DRYDEN TX                  72  98  72 100  /  10   0   0   0
FORT STOCKTON TX           71  98  71  99  /  10   0   0   0
GUADALUPE PASS TX          68  92  68  92  /  20  10  10  10
HOBBS NM                   67  99  67 102  /  10   0   0   0
MARFA TX                   58  92  58  91  /  20  10  10  10
MIDLAND INTL AIRPORT TX    67  97  69  99  /  10   0   0   0
ODESSA TX                  68  98  70 100  /  10   0   0   0
WINK TX                    72 102  73 104  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/99
Hazardous weather outlook, Aug 9, 12:49 PM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT THU AUG 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT THU AUG 9 2007 /1249 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...GENERALLY WEST OF A
TATUM...CARLSBAD...PECOS...FORT DAVIS AND BIG BEND LINE...WILL
PERSIST INTO THE EVENING.  SOME OF THESE STORMS MAY PRODUCE WIND
GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL.  MINOR FLOODING OF
ARROYOS...DRAWS AND OTHER LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 5:15 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT THU AUG 9 2007

NMZ028-100000-
EDDY COUNTY PLAINS-
515 PM MDT THU AUG 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

AT 512 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ARTESIA. THIS STORM IS MOVING TO THE NORTHWEST AT AROUND 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS BETWEEN 45
AND 55 MPH...IN ADDITION TO VERY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND SMALL HAIL.

RESIDENTS IN NORTHERN EDDY COUNTY...INCLUDING ARTESIA...SHOULD SEEK
SAFE SHELTER AS THIS THUNDERSTORM APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION...OR OTHER MEDIA SOURCES FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.